Duke Mathematical Journal

Abelian quotients of subgroups of the mapping class group of surfaces

Shigeyuki Morita

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 70, Number 3 (1993), 699-726.

First available in Project Euclid: 20 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M05: Fundamental group, presentations, free differential calculus
Secondary: 20F34: Fundamental groups and their automorphisms [See also 57M05, 57Sxx] 57N05: Topology of $E^2$ , 2-manifolds


Morita, Shigeyuki. Abelian quotients of subgroups of the mapping class group of surfaces. Duke Math. J. 70 (1993), no. 3, 699--726. doi:10.1215/S0012-7094-93-07017-2. https://projecteuclid.org/euclid.dmj/1077290894

Export citation


  • [1] J. S. Birman, Braids, Links, and Mapping Class Groups, Ann. of Math. Stud., vol. 82, Princeton Univ. Press, Princeton, N.J., 1974.
  • [2] R. H. Fox, Free differential calculus. I. Derivation in the free group ring, Ann. of Math. (2) 57 (1953), 547–560.
  • [3] R. Hain, private communication.
  • [4] G. Hochschild and J.-P. Serre, Cohomology of group extensions, Trans. Amer. Math. Soc. 74 (1953), 110–134.
  • [5] D. Johnson, An abelian quotient of the mapping class group $\cal I\sbg$, Math. Ann. 249 (1980), no. 3, 225–242.
  • [6] D. Johnson, A survey of the Torelli group, Low-dimensional topology (San Francisco, Calif., 1981), Contemp. Math., vol. 20, Amer. Math. Soc., Providence, RI, 1983, pp. 165–179.
  • [7]1 D. Johnson, The structure of the Torelli group. II. A characterization of the group generated by twists on bounding curves, Topology 24 (1985), no. 2, 113–126.
  • [7]2 Dennis Johnson, The structure of the Torelli group. III. The abelianization of $\scr T$, Topology 24 (1985), no. 2, 127–144.
  • [8] W. Magnus, Beziehungen zwischen Gruppen und Idealen in einem speziellen Ring, Math. Ann. 111 (1935), 259–280.
  • [9] W. Magnus, A. Karrass, and D. Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Pure Appl. Math., vol. 13, Interscience Publishers [John Wiley & Sons, Inc.], New York-London-Sydney, 1966.
  • [10] S. Morita, Families of Jacobian manifolds and characteristic classes of surface bundles. I, Ann. Inst. Fourier (Grenoble) 39 (1989), no. 3, 777–810.
  • [11] S. Morita, Casson's invariant for homology $3$-spheres and characteristic classes of surface bundles. I, Topology 28 (1989), no. 3, 305–323.
  • [12] S. Morita, On the structure and the homology of the Torelli group, Proc. Japan Acad. Ser. A Math. Sci. 65 (1989), no. 5, 147–150.
  • [13] S. Morita, On the structure of the Torelli group and the Casson invariant, Topology 30 (1991), no. 4, 603–621.
  • [14] S. Morita, Mapping class groups of surfaces and three-dimensional manifolds, Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990), Math. Soc. Japan, Tokyo, 1991, pp. 665–674.
  • [15] S. Morita, The extension of Johnson's homomorphism from the Torelli group to the mapping class group, to appear in Invent. Math.
  • [16] C. D. Papakyriakopoulos, Planar regular coverings of orientable closed surfaces, Knots, groups, and $3$-manifolds (Papers dedicated to the memory of R. H. Fox), Princeton Univ. Press, Princeton, N.J., 1975, 261–292. Ann. of Math. Studies, No. 84.